Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 25, NWS Honolulu, HI

November 14, 20154 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 14, 2015, 3:44 AM HST for 4 counties in Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2015, 3:44 AM HST (13:44 UTC)
Expired
Nov 14, 2015, 3:54 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WWHW70 PHFO 141344
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 AM HST SAT NOV 14 2015

...WIND ADVISORY FOR ALL ISLANDS THROUGH 6 AM SUNDAY...

.STRONG HIGH PRESSURE BUILDING FAR NORTH OF THE ISLANDS WILL
BRING STRONG AND GUSTY TRADE WINDS TODAY AND TONIGHT.

HIZ001>028-150245-
/O.NEW.PHFO.WI.Y.0025.151114T1344Z-151115T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU...
PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI...
WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI...
MANELE...LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...
HAIKU...MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...KAILUA-KONA...MILOLII...
SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
344 AM HST SAT NOV 14 2015

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* TIMING...THROUGH TONIGHT.

* WINDS...NORTHEAST TO EAST 20 TO 35 MPH...WITH GUSTS TO 50 MPH.
  LOCALIZED GUSTY WINDS WILL BE STRONGEST OVER RIDGE TOPS AND TO
  THE WEST OF TERRAIN...AND ARE NOT EXPECTED TO AFFECT THE HILO
  AREA. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION. HIKERS MAY WANT TO POSTPONE PLANS THAT WOULD TAKE
THEM INTO MOUNTAINOUS TERRAIN WHERE WINDS WILL BE ESPECIALLY
GUSTY.

&&

$$

BIRCHARD
1 follow-up statement
561 
WWHW70 PHFO 150154
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
354 PM HST SAT NOV 14 2015

HIZ001>028-150300-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-151115T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU...
PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI...
WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI...
MANELE...LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...
HAIKU...MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...KAILUA-KONA...MILOLII...
SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
354 PM HST SAT NOV 14 2015

...WIND ADVISORY IS CANCELLED...

BREEZY CONDITIONS ARE EXPECTED TO CONTINUE TONIGHT AND
SUNDAY...BUT ADVISORY LEVEL WINDS ARE NO LONGER EXPECTED.
THEREFORE...THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED
THE WIND ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 13, 9:00 PM HST, 6 hours 44 minutes earlier.

Area forecast discussion, Nov 13, 9:00 PM HST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST FRI NOV 13 2015

CORRECTED WATCHES/WARNINGS/ADVISORIES

.SYNOPSIS...
WINDY AND WET TRADE WIND WEATHER WILL PREVAIL THIS WEEKEND...WITH
LIGHTER WINDS AND FEWER SHOWERS EXPECTED EARLY NEXT WEEK. THE LIGHT
EAST TO SOUTHEAST WINDS FROM MONDAY THROUGH WEDNESDAY WILL GIVE WAY
TO SLIGHTLY STRONGER TRADE WINDS FROM THURSDAY INTO NEXT
WEEKEND...WITH INCREASED SHOWERS POSSIBLE AGAIN BY THURSDAY.

&&

.DISCUSSION...
CURRENTLY...AN E TO W ORIENTED SURFACE RIDGE ABOUT 800 MILES N OF
THE ISLANDS CONTAINS A PAIR OF HIGH CELLS THAT HAVE A CENTRAL
PRESSURE NEAR 1027 MB...BUT A STRONGER HIGH ABOUT 1600 MILES NNW OF
THE ISLANDS IS IN THE PROCESS OF BUILDING N OF THIS RIDGE. THE
ASSOCIATED PRESSURE GRADIENT OVER THE ISLANDS IS SUPPORTING LOCALLY
STRONG TRADE WIND. WATER VAPOR IMAGERY REVEALS AN E-W ORIENTED
TROUGH ALOFT JUST TO THE N AND NE OF THE ISLAND CHAIN THAT IS
DRIFTING SLOWLY SOUTHWARD. AFTERNOON SOUNDINGS SHOWED THE EFFECTS OF
THE TROUGH...AS A FAIRLY UNSTABLE AND MOIST PROFILE IS SEEN IN THE
LOWEST 15 TO 20 THOUSAND FEET OF THE ISLAND ATMOSPHERE. WITH THE
STRONG TRADE WINDS BLOWING OVER NEARBY OCEAN WATERS THAT REMAIN
NEARLY 2 DEGREES CELSIUS /ABOUT 4 DEGREES F/ WARMER THAN NORMAL...
AND COOL TEMPERATURES ALOFT OVER THE CHAIN...RADAR SHOWS NUMEROUS
SHOWERS MOVING OVER THE ISLANDS...WHILE THE OROGRAPHY OF THE ISLANDS
IS ALSO DRIVING CLOUD AND SHOWER FORMATION. MAXIMUM 24-HOUR RAINFALL
TOTALS ARE OVER 7 INCHES OVER WINDWARD BIG ISLAND...AND WITH
PERSISTENT RAINFALL ELSEWHERE STATEWIDE...STREAMS ARE RUNNING AT
ELEVATED LEVELS. THE INTERACTION BETWEEN TERRAIN AND THE TRADES IS
ALSO BRINGING MOISTURE TO THE SUMMITS AND UPPER SLOPES OF THE BIG
ISLAND...WHERE TEMPERATURES ARE COLD ENOUGH TO ALLOW FREEZING RAIN
AND SHOW SHOWERS TO DEVELOP...AND A WINTER STORM WARNING IS IN
EFFECT THROUGH NOON SATURDAY DUE TO ICE ACCUMULATIONS LEADING TO
HAZARDOUS CONDITIONS.

THE NEW HIGH BUILDING FAR N AND NE OF THE ISLANDS OVER THE WEEKEND
WILL MOVE RATHER QUICKLY TOWARD THE ESE INTO EARLY NEXT WEEK.
THUS...THE EXPECTATION IS THAT TRADE WINDS WILL RATCHET UP A NOTCH
OVER THE NEXT 12 TO 36 HOURS...THEN GRADUALLY DIMINISH EARLY NEXT
WEEK AS THE HIGH TAKES UP RESIDENCE IN THE DISTANT NE PACIFIC. WITH
WINDS ON THE INCREASE...WINDIER ISLAND LOCATIONS MAY BE REQUIRE A
WIND ADVISORY ON SATURDAY AND SUNDAY. WILL MONITOR OVERNIGHT TRENDS
BEFORE ISSUING. WITH THE TROUGH IN THE MID- AND UPPER-LEVELS
REMAINING IN PLACE THROUGH THE WEEKEND...THE ISLAND ATMOSPHERE WILL
CONTINUE TO BE MODERATELY UNSTABLE...AND SHOWERS WILL CONTINUE TO
PEPPER ISLAND SKIES...BOTH WINDWARD AND LEEWARD...EXCEPT FOR LEEWARD
BIG ISLAND...WHERE CLOUDS AND SHOWERS WILL FAVOR AFTERNOON HOURS.
GFS GUIDANCE INDICATES BANDS OF SHOWERS STREAMING OVER THE ISLANDS
FROM THE ENE THROUGH SUNDAY.

LOCAL WINDS ARE EXPECTED TO DIMINISH AND VEER TOWARD THE SE
BEGINNING EARLY WEEK. THIS IS PARTIALLY DUE TO THE HIGH MOVING FAR
NE OF THE AREA...BUT MORE DUE TO THE APPROACH OF A COLD FRONT THAT
WILL PUSH THE RIDGE ASSOCIATED WITH THE HIGH SOUTHWARD TO A LOCATION
ABOUT 150 TO 200 MILES N OF KAUAI ON MONDAY...WHERE IT WILL REMAIN
IN PLACE UNTIL EARLY WEDNESDAY. WINDS ON THE W END OF THE ISLAND
CHAIN WILL VEER TO THE SE AND WEAKEN SIGNIFICANTLY WHILE MODERATE E
TRADE WINDS PREVAIL NEAR THE BIG ISLAND. A RIDGE BUILDING OVER THE
ISLANDS SHOULD COMBINE WITH THE REDUCED WINDS TO LEAD TO A MUCH
DRIER WEATHER REGIME THAN THE CURRENT ONE...AT LEAST FOR THE FIRST
HALF OF NEXT WEEK.

THE POWERFUL LOW THAT SPAWNS THE APPROACHING COLD FRONT WILL LIFT NE
QUICKLY EARLY NEXT WEEK...LEAVING THE STALLED BOUNDARY W OF THE
ISLANDS...AND ALLOWING THE NORTHWARD-MOVING RIDGE TO BRING
INCREASING TRADE WINDS TO THE ISLANDS BY MID- TO LATE-WEEK. MOISTURE
MOVING IN FROM SE OF THE ISLAND CHAIN MAY LEAD TO INCREASED SHOWERS
FOR THE SECOND HALF OF THE WEEK...AND NEXT WEEKEND.

&&

.AVIATION...
AIRMET TANGO WILL REMAIN POSTED FOR LOW LEVEL TURB SOUTH THROUGH
WEST OF THE MOUNTAINS FOR ALL ISLANDS AT LEAST THROUGH EARLY
SATURDAY AS THE STRONG TRADE WINDS ARE EXPECTED TO PERSIST THROUGH
THE WEEKEND.

ENHANCED MOISTURE AROUND THE STATE WILL CONTINUE TO PROVIDE MORE
PASSING SHOWERS TO THE AREA THROUGH EARLY SATURDAY MORNING. MUCH OF
THE CLOUDS AND SHOWERS WILL FOCUS ALONG WINDWARD AND MOUNTAIN
AREAS...AND THE WINDS ARE STRONG ENOUGH TO CARRY SOME OF THESE
CLOUDS AND SHOWERS TO THE LEE AREAS OF THE SMALLER ISLANDS AS WELL.
SHOWERS WILL LIKELY BRING MVFR AND EVEN IFR CONDITIONS MAINLY FOR
THE WINDWARD SITES. AIRMET SIERRA FOR MOUNTAIN OBSC CONTINUES FOR
NORTH THROUGH EAST SECTIONS ON THE BIG ISLAND...AND NOW ALSO
INCLUDES NORTH THROUGH EAST SECTIONS ON MAUI...MOLOKAI AND OAHU. THE
COVERAGE OF THIS AIRMET MAY YET NEED TO BE EXPANDED TO INCLUDE KAUAI
LATER.

AIRMET TANGO FOR TEMPO MODERATE TURB BETWEEN FL280/400 CONTINUES
OVER THE AREA DUE TO THE PRESENT OF AN UPPER LEVEL JET. MODEL
GUIDANCE STILL SUGGESTS THE THREAT FOR TURB TO SHIFT EAST OVERNIGHT.

&&

.MARINE...
STRONG HIGH PRESSURE BUILDING FAR N OF THE ISLANDS WILL MAINTAIN
STRONG TO NEAR GALE FORCE TRADE WINDS THROUGH THE WEEKEND. AS A
RESULT...A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR ALL WATERS
THROUGH SUNDAY EVENING. WITH WINDS ACCELERATED THROUGH THE ALENUIHAHA
CHANNEL...A GALE WARNING IS IN EFFECT BEGINNING SATURDAY MORNING AND
CONTINUING THROUGH SUNDAY EVENING. LOCAL WINDS WILL DIMINISH EARLY
NEXT WEEK AS A COLD FRONT BEGINS TO APPROACH FROM THE W...THUS
LIKELY ALLOWING THE AREA COVERED BY THE SCA TO BE REDUCED. WITH
STRONG TRADE WINDS REMAINING IN PLACE JUST E OF THE ISLANDS...SHORT-
PERIOD E SWELLS WILL BE A LITTLE SLOWER IN DIMINISHING.

FOR NOW...SHORT-PERIOD WIND WAVES AND A SLIGHTLY LONGER PERIOD E
SWELL ARE COMBINING TO BRING ROUGH AND ELEVATED SURF TO E FACING
SHORES OF MOST ISLANDS...WHERE A HIGH SURF ADVISORY REMAINS IN
EFFECT THROUGH SUNDAY. THE ADVISORY MAY NEED TO BE EXTENDED AS TRADE
WINDS WILL REMAIN ELEVATED TO E OF THE ISLAND CHAIN NEXT WEEK.
OTHERWISE NO OTHER SIGNIFICANT SWELLS ARE EXPECTED UNTIL A LONG-
PERIOD NORTHWEST SWELL ARRIVES ON TUESDAY...PEAKS WEDNESDAY AND
DIMINISHES THURSDAY. PEAK SURF HEIGHTS ARE EXPECTED TO BE NEAR
ADVISORY LEVELS ALONG EXPOSED N AND W FACING SHORES. WITH TRADE WIND
SWELLS FROM THE E CONTINUING TO ARRIVE...COMBINED SEAS MAY EXCEED 10
FEET IN EXPOSED MARINE ZONES AT THE PEAK OF THE SWELL...THUS
REQUIRING A SCA.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-
PAILOLO CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD
WATERS-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALENUIHAHA
CHANNEL.

GALE WARNING FROM 6 AM SATURDAY TO 6 PM HST SUNDAY FOR
ALENUIHAHA CHANNEL.

WINTER STORM WARNING UNTIL NOON HST SATURDAY FOR BIG ISLAND SUMMITS.

&&

PUBLIC/MARINE...BIRCHARD
AVIATION...HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:30 PM HSTGale WarningHFO48 hr
Nov 13, 6:53 PM HSTWinter Storm WarningHFOHawaii15 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.